Psycho-Babble Administration | about the operation of this site | Framed
This thread | Show all | Post follow-up | Start new thread | List of forums | Search | FAQ

correction-Lou's reply--a perspective

Posted by Lou Pilder on February 27, 2015, at 20:41:45

In reply to Lou's reply--a perspective ed_uk2010, posted by Lou Pilder on February 27, 2015, at 20:34:26

> > Lou,
> >
> > First of all, my impression is that psychiatric medication is possibly overprescribed to children in some areas of the the US, mainly for ADHD symptoms. Such prescribing occurs to a much lesser extent elsewhere.
> >
> > When prescribing to children, the potential for long-term changes to neurological function needs to be given special consideration; the brain is still developing. I do not believe that this issue has received adequate study, particularly considering how frequently stimulants are used. If stimulants were risk-free, I would not consider the high prescribing rates to represent possible overprescribing, but since they are not risk-free, I do.
> >
> > >Even if there was such an improvement, would you advocate that the child be drugged with that drug if was addicting?
> >
> > How do you define addicting in this case?
> >
> > Every decision to prescribe medication should occur on an individual basis. The risks vs benefits need to be weighed up.
> >
> > ......................
> >
> > In terms of the benefits, it would be necessary to consider:
> >
> > -How severe (or chronic) is the patient's (child's) illness/disorder?
> >
> > -Apart from medication, have other treatment options been explored?
> >
> > -What level of improvement is the medication likely to produce? And is this improvement likely to persist?
> >
> > In terms of risks:
> >
> > -What side effects have occurred, or are occurring?
> >
> > -How will side effects be monitored and dealt with?
> >
> > -How will the prescriber monitor the effectiveness of treatment, to ensure that ineffective medication is not continued?
> >
> > -How will the prescriber ensure that prescribed stimulants are not diverted?
> >
> > -What is the potential for physical and psychological dependence?
> >
> > -What is the risk of long-term neurological changes when amphetamines and amphetamine-like drugs are taken during brain development?
> >
> > In terms of your question about addiction, I think that it's important to consider early on during treatment how helpful (or unhelpful) the drug has been. If a stimulant proves unhelpful or harmful, it should be discontinued within the first few weeks. The will minimise the risk of withdrawal symptoms. In some cases it will be necessary to reduce the dose gradually.
> >
> > The usefulness of the drug needs to be reassessed at intervals and discontinued where appropriate.
> >
> > I hope this answers your question.
>
> ed,
> Let us loom at this video. In it, a psychologist gives a view of psychiatry. Look to see if you can see parallels.
> Lou
> [ youtube, OGALRm1Wn ]

correction,
[ youtube, OGALRmlWrr ]
Lou

 

Thread

 

Post a new follow-up

Your message only Include above post


Notify the administrators

They will then review this post with the posting guidelines in mind.

To contact them about something other than this post, please use this form instead.

 

Start a new thread

 
Google
dr-bob.org www
Search options and examples
[amazon] for
in

This thread | Show all | Post follow-up | Start new thread | FAQ
Psycho-Babble Administration | Framed

poster:Lou Pilder thread:1050116
URL: http://www.dr-bob.org/babble/admin/20140902/msgs/1077193.html